Alabama, 2012Damaging Winds and Heavy Rain in Alabama, July 16 to 17, 2012
July 16 to 17, 2012 · NWS TAE · 10 events in 5 counties and zones
Scattered pulse severe convection occurred across portions of southeast Alabama with a few reports of trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered pulse severe convection occurred across portions of southeast Alabama with a few reports of trees down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 16, 1:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 16, 1:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT Mon Jul 16 2012
.NEAR TERM [through Tonight]...
We expect to have one last afternoon and evening with below-climo
PoP, as the thermodynamics remain less than "ideal" for deep moist
convection. Isolated showers and thunderstorms will diminish shortly
after sunset over land, but will likely continue (and even increase
late) over the Gulf coastal waters. The chance of severe storms this
afternoon and evening are low, but we can rarely completely rule out
an isolated, marginally severe storm in the summer months. Overnight
low temperatures will be near average.
&&
.SHORT TERM [Tuesday through Wednesday Night]...
As TUTT ("tropical upper tropospheric trough") and closed
circulation near JAX (TUTT low) drift into our area over the next
couple days, we should see an increase in convective coverage
beyond the typical sea-breeze storms. We inherited "likely"
(55-60%) PoPs for Tuesday afternoon for much of the area, and this
was generally maintained. For Wednesday afternoon, the PoPs were
nudged up a bit given the lingering upper level circulation
expected to be over the area - as high as 55-60% again across most
of our Florida zones. The air mass is expected to be moisture-rich
with PWATs around 2 inches with relatively high levels of potential
instability lingering into the overnight hours each night.
Therefore, thunderstorm activity may not necessarily "shut off"
each evening around sunset. It seems quite possible that storms
will persist, or even develop along existing outflows, in areas
that are not convectively overturned earlier in the afternoon.
Thus, we carried relatively high (30-40%) PoPs into the evening
hours both Tuesday and Wednesday. Increased cloud cover and storms
should act to limit diurnal temperature range so highs were kept
just below climatological normals around 90-91 and lows just above
normals around 73-74.
Assuming that the atmosphere nudges a bit closer to the 12z JAX
sounding from this morning as the TUTT low drifts towards us, we
may see a more active day on Tuesday in terms of downburst risk
and severe wind gusts. The gusty wind wording inherited from the
previous shift was maintained in the afternoon and evening hours
tomorrow. Additionally, frequent lightning wording was added.
K-index values are usually pretty well correlated with lightning
flash frequency in our region and values above 33 or 34 are quite
favorable for lightning activity. The GFS, ECMWF, and CMC all
indicate values around that threshold, up to as high as 39-40.
High values of the K-index also usually indicate high convective
coverage, and this supports our likely PoPs in the afternoons. We
will update the HWO to account for severe wind potential and
frequent lightning tomorrow and Wednesday.
&&
.LONG TERM [Thursday through Monday]...
The extended period begins with the remnants of the TUTT low over
our western CWA. 12Z Euro and 00Z GFS are in a agreement with a
shortwave moving into the Carolinas by the weekend. Associated
trof will linger in our area over the weekend as it becomes
sandwiched between a developing ridge over the Ohio River Valley
and the Bermuda High. For these reasons expecting to see above
normal PoP chances going into the end of the week and near normal
temperatures with highs in the low to mid 90s and lows in the 70s.
&&
.AVIATION...
[through 18z Tuesday] Outside of isolated SHRA/TSRA this
afternoon and evening, VFR vis and cigs are likely to persist
through tonight and into Tuesday morning. Winds will generally be
out of the N less than 10 KT, except for an onshore sea breeze at
KECP this afternoon. Fog and low cigs appear unlikely at this time.
&&
.MARINE...
Marine weather conditions continue to look rather benign with an
extended period of light southwest flow setting up. Winds should
generally remain 10 knots or less and seas should be on the order
of 2 feet or less. Scattered thunderstorms are expected with the
usual maximum in convective activity in the overnight and early
morning hours each day.
&&
.FIRE WEATHER...
Relative humidity levels are unlikely to reach critical values for
the next several days. This, along with near-climo rain chances
(40-50%) over the next several days, will make controlled burning
difficult.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 91 72 90 74 / 20 60 30 60 30
Panama City 76 89 75 88 76 / 20 50 30 40 30
Dothan 74 93 74 91 74 / 20 50 40 50 40
Albany 74 92 74 92 73 / 20 60 40 50 30
Valdosta 71 92 71 92 73 / 20 60 30 50 30
Cross City 71 89 72 89 73 / 30 60 30 50 30
Apalachicola 76 87 75 87 77 / 20 50 30 40 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
NEAR TERM...Fournier
SHORT TERM...Lamers
LONG TERM...Harrigan/Walsh
AVIATION...Fournier
MARINE...Lamers
FIRE WEATHER...FournierHazardous weather outlook, Jul 16, 1:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT MON JUL 16 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-171500-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
335 PM EDT MON JUL 16 2012 /225 PM CDT MON JUL 16 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. WHILE SEVERE
STORMS ARE UNLIKELY...A BRIEF...STRONG TO MARGINALLY SEVERE STORM
CAN NOT BE COMPLETELY RULED OUT. AS USUAL...THE MAIN THREAT MOST
PEOPLE WILL ENCOUNTER FROM THUNDERSTORMS WILL BE LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE ON TUESDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA. SOME OF THE
THUNDERSTORMS ON TUESDAY AND WEDNESDAY COULD BE SEVERE WITH DAMAGING
WIND GUSTS. ANY SEVERE WIND GUSTS WOULD BE LOCALIZED AND DUE TO
DOWNBURSTS IN THE MORE INTENSE STORMS. THUNDERSTORMS ON TUESDAY AND
WEDNESDAY MAY ALSO PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING. RAIN
CHANCES WILL REMAIN ELEVATED THROUGH MUCH OF THE WEEK AS WELL...AS
THE UPPER LEVEL LOW OPENS UP INTO A TROUGH OF LOW PRESSURE...KEEPING
THE REGION IN A FAIRLY DISTURBED PATTERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08/09
Heavy Rain, Houston
- When
- July 16, 3:00 PM CST to 3:30 PM CST
- Where
- Houston County, 2 mi W of Dothan to 1 mi W of Dothan
- Reported by
- Emergency Manager
- Coordinates
- 31.220, -85.424
Minor flooding of poor drainage areas occurred on the west side of Dothan.
Thunderstorm Wind, Geneva
- When
- July 17, 2:40 PM CST to 2:45 PM CST
- Where
- Geneva County, Malvern to Slocomb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.130, -85.510
Several trees were blown down across the eastern part of the county, including Slocomb high school. Monetary damage was estimated.
Thunderstorm Wind, Coffee
- When
- July 17, 2:50 PM CST to 2:54 PM CST
- Where
- Coffee County, 1.19 mi SSW of Shell Army Field to 0.91 mi SW of Enterprise
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.344, -85.848
A tree was blown down at 206 Windcreek Lane, and Highway 27 was blocked by fallen trees. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- July 17, 2:55 PM CST
- Where
- Houston County, 1.46 mi E of Peterman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 31.201, -85.445
Trees and power lines were blown down at Earline Road and Apache Drive. One tree fell onto an occupied vehicle. Monetary damage was estimated.
Heavy Rain, Dale
- When
- July 17, 3:00 PM CST to 4:00 PM CST
- Where
- Dale County, Newton
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -85.590
One dirt was road was impassable around Newton due to heavy rainfall.
Thunderstorm Wind, Henry
- When
- July 17, 3:17 PM CST
- Where
- Henry County, 0.44 mi E of Abbeville Municipal Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.600, -85.222
A tree was blown down on County Road 46. Monetary damage was estimated.
Thunderstorm Wind, Henry
- When
- July 17, 3:17 PM CST
- Where
- Henry County, 1.28 mi NW of Lawrenceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.664, -85.274
A tree was blown down on County Road 54. Monetary damage was estimated.
Thunderstorm Wind, Geneva
- When
- July 17, 3:21 PM CST
- Where
- Geneva County, 1.99 mi W of Geneva Municipal Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.052, -85.894
A tree was blown down on Baker Avenue. Monetary damage was estimated.
Thunderstorm Wind, Dale
- When
- July 17, 3:30 PM CST
- Where
- Dale County, 0.45 mi W of Five Points
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -85.628
A large tree was blown down on County Road 31. Monetary damage was estimated.
Thunderstorm Wind, Dale
- When
- July 17, 3:30 PM CST
- Where
- Dale County, 1.45 mi ENE of Five Points
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -85.598
Trees were blown down at State Route 123 and County Road 43. Monetary damage was estimated.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390544, 390548, 390559, 390561, 390546, 390563, 390564, 390550, 390565, 390566.